Alert archive / Utah / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 42, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 27, 2014, 10:43 AM MDT for Iron County, Kane County, Washington County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2014, 10:43 AM MDT (16:43 UTC)
- Expired
- Sep 27, 2014, 11:15 AM MDT
- In force
- 32 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Iron County, UT, Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 41 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 4.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2262 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
993 WUUS55 KSLC 271643 SVRSLC UTC021-025-053-271715- /O.NEW.KSLC.SV.W.0042.140927T1643Z-140927T1715Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1043 AM MDT SAT SEP 27 2014 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WASHINGTON COUNTY IN UTAH... SOUTHEASTERN IRON COUNTY IN UTAH...4 NORTHWESTERN KANE COUNTY IN UTAH... * UNTIL 1115 AM MDT * AT 1042 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF COLORADO CITY... AND MOVING NORTH AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... LA VERKIN...ZION NATIONAL PARK...HILDALE...VIRGIN...SPRINGDALE... KANARRAVILLE AND ROCKVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3700 11295 3706 11324 3758 11319 3756 11275 TIME...MOT...LOC 1642Z 194DEG 49KT 3702 11311 $$ GM
2 follow-up statements
501 WWUS55 KSLC 271707 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1107 AM MDT SAT SEP 27 2014 UTC021-025-053-271715- /O.CON.KSLC.SV.W.0042.000000T0000Z-140927T1715Z/ WASHINGTON UT-IRON UT-KANE UT- 1107 AM MDT SAT SEP 27 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM MDT FOR EAST CENTRAL WASHINGTON...SOUTH CENTRAL IRON AND NORTHWESTERN KANE COUNTIES... AT 1104 AM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER THE NORTHERN HALF OF ZION NATIONAL PARK...OR 20 MILES SOUTH OF CEDAR CITY...MOVING NORTH AT 55 MPH. HEAVY RAIN IS ALSO OCCURRING ACROSS ZION NATIONAL PARK...AND THERE IS A FLASH FLOOD WARNING IN PLACE FOR THE PARK. LOCATIONS IMPACTED INCLUDE... ZION NATIONAL PARK AND SPRINGDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. TAKE PRECAUTIONS TO PROTECT YOURSELF FROM DANGEROUS HAIL...WIND...AND LIGHTNING. && LAT...LON 3717 11289 3724 11316 3758 11311 3756 11275 TIME...MOT...LOC 1704Z 196DEG 47KT 3739 11296 $$ ES
206
WWUS55 KSLC 271716
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1116 AM MDT SAT SEP 27 2014
UTC021-025-053-271724-
/O.EXP.KSLC.SV.W.0042.000000T0000Z-140927T1715Z/
WASHINGTON UT-IRON UT-KANE UT-
1116 AM MDT SAT SEP 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON...
SOUTH CENTRAL IRON AND NORTHWESTERN KANE COUNTIES WILL EXPIRE AT 1115
AM MDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM...AND FLASH FLOODING IS
ONGOING ACROSS ZION NATIONAL PARK.
LAT...LON 3717 11289 3724 11316 3758 11311 3756 11275
TIME...MOT...LOC 1712Z 194DEG 49KT 3739 11296
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 4:09 AM MDT, 6 hours 34 minutes earlier.
Area forecast discussion, Sep 27, 4:09 AM MDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
409 AM MDT SAT SEP 27 2014
.SYNOPSIS...A COOL PACIFIC SYSTEM WILL IMPACT THE EASTERN GREAT
BASIN THROUGH MONDAY AS IT SLOWLY CHURNS EAST/NORTHEAST THROUGH
THE AREA. A LONG WAVE TROUGH WILL REMAIN DRAPED ACROSS THE
INTERMOUNTAIN WEST THEREAFTER INTO LATE NEXT WEEK.
&&
.SHORT TERM (THROUGH 12Z MONDAY)...
WATER VAPOR LOOP SHOWS A DEEP CLOSED LOW OVER CENTRAL CALIFORNIA.
AMDAR 400-250MB WIND OBSERVATIONS REVEAL A CYCLONIC 100-135KT JET
OVER THE EASTERN PACIFIC INTO THE NORTHERN ROCKIES.
GOES/GPS/RAP/00Z RAOB INDICATE THE PRECIPITABLE WATER VALUE RANGES
BETWEEN 0.33" NORTHEAST MOUNTAINS TO 1.00-1.33" WESTERN AND
SOUTHERN VALLEYS.
CALIFORNIA CLOSED LOW HAS ESTABLISHED A TROPICAL MOISTURE TRAP FROM
MEXICO THROUGH ARIZONA AND INTO UTAH. INCREASING DIFFLUENCE ALOFT
AND JET DYNAMICS ARE ITNERACTING WITH THIS MOIST AND UNSTABLE
AIRMASS...FOCUSING ON WESTERN UTAH THIS MORNING. ACTIVITY EAST OF
INTTERSTATE 15 WILL REMAIN MORE SCATTERED THROUGH THE MORNING.
COOLING ALOFT IS PROVIDING A GREAT PROFILE FOR COPIOUS LIGHTNING.
ANOTHER CONCERN IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL MAINLY
THROUGH THIS EVENING. SURFACE DEWPOINTS ARE WELL INTO THE 50S...WITH
MOISTURE THAT IS GREATER THAN +3 STANDARD DEVIATIONS ABOVE NORMAL
THIS TIME OF YEAR...AND PROFILES SHOW THE WARM RAIN CLOUD LAYER NEAR
10FT.
STRONG DEEP LAYER SHEAR OVER UTAH TODAY...SUSPECT THE THREAT OF
SEVERE STORMS WILL EXSIST ON THE EASTERN FLANK OF ACTIVITY THROUGH
THE DAYTIME.
UNDERCUT GUIDANCE FOR DAYTIME TEMPERATURES DUE TO WIDESPREAD CLOUD
COVER AND PRECIPITATION TODAY.
FOCUS TONIGHT APPEARS TO BE ACROSS THE NORTHEAST ZONES WHILE DRY AIR
ALOFT PUNCHES INTO SOUTHWEST UTAH. STILL...GIVEN COOLING ALOFT
ENOUGH INSTABILITY REMAINS FOR A MENTION OF ISOLATED ACTIVITY ACROSS
THESE AREAS.
PRECIPITABLE WATER VALUES DROP WITH COLDER AIR INFILTRATING TONIGHT
SO NATURE OF THREAT WILL SHIFT AWAY FROM HEAVY RAINFALL TO HIGH
ELEVATION SNOWFALL AS THE COLD CORE MOVES ACROSS UTAH SUNDAY
AND SUNDAY NIGHT.
&&
.LONG TERM (AFTER 12Z MONDAY)...
PRECIPITATION WILL BE CONFINED TO THE NORTHERN HALF OF THE STATE
AS THE LOW SHIFTS EASTWARD ON MONDAY. WRAP-AROUND MOISTURE AND
COOL TEMPS WILL PLAGUE THE NORTHEAST INTO MIDWEEK...PREVENTING
TEMPS FROM RECOVERING. AFTER THE LAST GASP OF MOISTURE LEAVES THE
REGION...A WEAK RIDGE BEGINS BUILDING IN THE GREAT BASIN WHICH
USHERS IN A PERIOD OF DRY AND GRADUALLY WARMING WEATHER INTO THE
WEEKEND.
&&
.AVIATION...THUNDERSTORMS WILL LIKELY IMPACT THE SLC TERMINAL
THROUGHOUT THIS MORNING INTO THE AFTERNOON...WITH GUSTY ERRATIC
WINDS LIKELY NEAR THESE STORMS. AWAY FROM STORMS...GUSTY NORTHERLY
WINDS SHOULD PREVAIL THROUGH AT LEAST 00Z...WITH A CHANCE THAT GUSTS
CONTINUE INTO THE OVERNIGHT HOURS. CIGS SHOULD REMAIN ABOVE 6K FT
AGL WITH A 20 PERCENT CHANCE OF LOWERING TO OR BELOW 6K FT IN
SHOWERS.
&&
.FIRE WEATHER...WIDESRPEAD WETTING RAIN TODAY WITH HIGH ELEVATION
SNOW AND SCATTERED SHOWERS EXPECTED SUNDAY INTO EARLY NEXT WEEK.
MUCH COOLER...WITH HIGHER HUMIDITY LEVELS. COPIOUS LIGHTNING A
CONCERN THROUGH THIS EVENING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR UTZ010-012>016-
019>021-517-518.
WY...NONE.
&&
SHORT TERM/FIRE WEATHER...ROGOWSKI
LONG TERM/AVIATION...VERZELLA
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Sep 27, 3:04 AM MDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 304 AM MDT SAT SEP 27 2014 UTZ001>016-019>021-517-518-WYZ021-281300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 304 AM MDT SAT SEP 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDESPREAD PRECIPITATION WILL CONTINUE THROUGH TONIGHT. RAIN WILL BE HEAVY AT TIMES...CREATING THE THREAT FOR ISOLATED FLASH FLOODING. THE HIGHEST THREAT AREAS WILL BE SLOT CANYONS...SLICKROCK AREAS...RECENT BURN SCARS AND SMALL STREAMS IN STEEP TERRAIN. ISOLATED URBAN FLOODING WILL ALSO BE POSSIBLE. SOME THUNDERSTORMS MAY BE SEVERE WITH LOCALLY STRONG WIND GUSTS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED SHOWERS WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA ON SUNDAY AND ACROSS THE NORTHERN PORTIONS ON MONDAY. SOME SNOW IS POSSIBLE ABOVE 9000 FEET SUNDAY THROUGH MONDAY. FREEZING TEMPERATURES ARE FORECAST FOR SOME OF THE COLDER VALLEYS BEGINNING MID WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI/VERZELLA FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Sep 27, 10:19 AM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1019 AM MDT SAT SEP 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM FLASH FLOOD IVINS 37.17N 113.68W
09/27/2014 WASHINGTON UT 911 CALL CENTER
HOMES FLOODED IN IVINS AROUND 600 S AND 400 W.
&&
BARJENBRUCHThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 6:31 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 44 min |
| Sep 26, 7:05 PM MDT | Special Weather Statement | SLC | Salt Lake | 40 min |
| Sep 26, 7:08 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 37 min |
| Sep 27, 12:29 AM MDT | Special Weather Statement | SLC | Tooele | 76 min |
| Sep 27, 1:44 AM MDT | Special Weather Statement | SLC | Box Elder | 76 min |
| Sep 27, 2:28 AM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 51 min |
| Sep 27, 8:27 AM MDT | Severe Thunderstorm Warning | SLC | Washington | 33 min |
| Sep 27, 9:22 AM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Sep 27, 9:47 AM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Sep 27, 10:06 AM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Sep 27, 10:35 AM MDT | Areal Flood Warning | SLC | Iron, Kane, Washington | 6 hr |
| Sep 27, 11:48 AM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 27 min |
| Sep 27, 12:30 PM MDT | Special Weather Statement | SLC | Piute | 30 min |
| Sep 27, 2:17 PM MDT | Special Weather Statement | SLC | Carbon | 13 min |
| Sep 27, 2:32 PM MDT | Areal Flood Warning | SLC | Emery, Garfield, Iron, Kane, Piute, San Juan and 1 more | 8 hr |
| Sep 27, 3:06 PM MDT | Special Weather Statement | SLC | Duchesne | 24 min |
| Sep 27, 3:58 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 4 hr |
| Sep 27, 4:52 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.